Risk for severe irAEs noted with sequential PD-1/PD-L1 blockade and osimertinib
medwireNews: Patients with advanced EGFR mutation-positive non-small-cell lung cancer (NSCLC) who receive osimertinib directly after agents targeting PD-1 or PD-L1 may be at increased risk for developing severe immune-related adverse events (irAEs), suggests a chart review.
“Awareness of this potential interaction is needed to minimize inadvertent toxicity and to determine strategies to optimally select and sequence available therapies for patients with advanced lung cancers,” say the study authors.
As reported in the Annals of Oncology, severe irAEs occurred in 15% of the 41 patients who received a PD-1 or PD-L1 inhibitor (pembrolizumab, nivolumab, atezolizumab, or durvalumab) followed by the third-generation EGFR–tyrosine kinase inhibitor (TKI) osimertinib, and in none of the 29 individuals given osimertinib first.
The severe irAEs – which included four cases of grade 3 pneumonitis and one case each of grade 3 colitis and grade 4 hepatitis – tended to have a short time to onset, developing between 14 and 39 days after initiation of osimertinib, except in one patient for whom the time to onset was 167 days.
These toxicities were most common among participants who initiated osimertinib within 3 months of the last dose of PD-1/PD-L1 inhibitor therapy, occurring in 24% of 21 patients, compared with a rate of 13% for the eight patients who had a gap of 3–12 months between therapies, and 0% for the 12 who began osimertinib more than 12 months after stopping the immune checkpoint inhibitor.
Researcher Helena Yu (Memorial Sloan Kettering Cancer Center, New York, USA) and colleagues note that “there were four additional patients with indeterminate irAEs,” all of whom were hospitalized for shortness of breath within weeks of initiating osimertinib and required treatment with steroids and antibiotics.
“Although these events were of indeterminate origin and we have not included them in the primary count of irAEs in this cohort, it is possible that the true rate of irAEs with sequential [PD-1/PD-L1 inhibition] followed by osimertinib is higher than reported here,” they write.
The team also highlights that the interaction between PD-1/PD-L1 blockade and osimertinib appears to be drug-specific rather than a class effect, as there were no cases of severe irAEs among patients who received the EGFR–TKIs erlotinib (n=20) or afatinib (n=7) after immune checkpoint inhibitor therapy.
And Yu et al conclude: “The clinical relevance of the findings have prompted us to report these findings now to facilitate expeditious community awareness, but larger studies will be needed to more definitively determine the incidence of irAEs, verify the relative risk of individual EGFR-TKIs, and determine the incidence of more minor irAEs.”
In a comment to medwireNews, Howard (Jack) West (City of Hope Comprehensive Cancer Center, Duarte, California, USA) described the findings as “important,” while acknowledging that the data cannot be considered conclusive given the small numbers of patients involved.
He continued: “There is clear consensus among all expert guidelines on lung cancer that EGFR–TKI therapy should be initiated as first line therapy before immunotherapy in patients with an activating EGFR mutation, so this work also underscores that patients should have molecular testing completed to clarify EGFR mutation status before patients start on immunotherapy or chemo/immunotherapy.”
medwireNews is an independent medical news service provided by Springer Healthcare. © 2019 Springer Healthcare part of the Springer Nature group
- Risks of combining immunotherapy with targeted therapy, radiation highlighted
- Osimertinib outplays chemotherapy in EGFR T790M-positive advanced NSCLC
- Advanced NSCLC patient outcomes also support osimertinib over chemotherapy
- Osimertinib best in first-line advanced NSCLC setting
- First-line osimertinib approved for metastatic NSCLC in USA
- EMA approves first-line osimertinib for advanced EGFR mutation-positive NSCLC